Lower Leg Numbness after Cardiac Ablation & Psuedo Anuerysm
I underwent cardiac ablation on July 12, 2012. On July 17, I started having numbness in my lower left leg, followed the following day by severe pain in my left thigh. It was found the next day that I had a psuedo anuerysm at the femerol artery. Thrombin was injected to seal the bleed. The pain in the thigh stopped immediately, however, the numbness continued. I was told it may take a couple hours for the numbness to ease. Itis now 10 weeks post surgery and the numbness is not any better. I have little to no feeling in my knee, shin and inside ankle. I have seen a neurologist who did a limited EMG (because of my bing on coumadin), and states "On nerve conduction studies, on stimulation of the peroneal motor nerves, the distl latencies are normal, but no responses obtained at the fibular level on either side. Tibial motor distal latency is also nomal on both sides. No responses obtained sural sensory stimulation on either side." He also feels that I have distinct weakness in the left foot dorsiflexion (drop foot) and suggests I wear a brace.
I'm not very donfident that there will be any further improvement. What could my dr have done to avoid this happening to me?
I'll "jump in" just to give my sympathy as I have been spared any experience through which I can relate. I do see in you post substance to my doctors being unwilling to take the risks associated with ablation to "fix" my atrial fibrillation problem. My symptoms are "liveable" (for an old guy at least) and my chances of a cure are not good they say from their evaluation of my heart history and testing.
I have had two catheter studies done via entry in my left thigh - these were not ablation and the catheter was an examination type catheter, not as large a catheter nor as long a time as for ablation I will guess. I have never had any problems with these examinations. I hope you will get some experience feed-back from someone who has undergone ablation.
We who participate on this forum are not in any position to try to answer your concluding question, but it does read to me like you should seek further evaluation and corrective medical action.
Yes, I hesitated to jump in as well as I did not experience the after-effects that you did and can offer no advice. But I want to ask if you or your physician's are saying this numbness you're experiencing came from the aneurysm? As I understand it, there is a nerve bundle which passes very close to the insertion site and if damaged, "nicked", or bruised during the insertion of the catheters will cause the symptoms that you are experiencing.
Every Dr. I have seen since this occured has a different opinion as to what caused this numbness. The Dr. that performed the ablation has apologized for what has happened, and admitted the initial numbness was a result of the aneurysm. Now that this much time hs passed, he is backing off that amission. The neurologist thinks the thrombin injection nicked the nerve and caused the numbness and pain in the ankle. Everyone involved, is pointing their finger elsewhere. Meanwhile, I can't walk without a walker, I go to therapy twice a week, I can't sleep in my own bed, I can't go up and down stairs, and I can't get off a toilet on my own. I'm angry and frustrated.
I'm sorry for the rant.
My husband had his second cardiac ablation four days ago. He has numbness in his left thigh and pain.I thought that it could be due to his back problems and lying flat for so many hours. Thank you for this post. We will have him evaluated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.